Acetylcholinesterase Inhibitors – Clinical Pearls and a Case
Acetylcholinesterase inhibitors are most often used in mild to moderate Alzheimer’s dementia. They are often a hot button topic amongst the geriatric healthcare community. If you’ve worked with providers in geriatrics, you will know that some providers feel strongly that these medications can and do provide some symptomatic benefit while others feels that they do little to nothing to help patients with dementia. I think the most appropriate way to approach the use of these medications is to lay out the facts with patients and their loved ones to help them decide what might be right for them. I did want to present a case on acetylcholinesterase inhibitors to give you some clinical practice pearls.
An 81 year old female has been started on Aricept 5 mg once daily for Alzheimer’s dementia. Reversible causes of dementia have been ruled out. It has been about two months on the medication and nothing has been noticed as far as benefit. One really important thing to remember is to keep an eye on GI upset. Another potential adverse effect is an impact on pulse. No concerns were noticed on the 5 mg dose.
The dose was increased to 10 mg at bedtime. There was maybe a slight improvement in memory recall or at least a stabilization noted after the patient was increased to the 10 mg dose.
What was also noticed was an increase in GI symptoms. As a classic example of the prescribing cascade, the patient was put on Imodium as well as a PPI in the last couple of weeks.
Some thoughts on the next step;
- The GI symptoms appear bothersome enough to warrant other medications. I would recommend a reduction in the donepezil or more likely a discontinuation since it was not felt beneficial at the lower dose.
- Depending up the severity of the dementia and the desire for medication management, we could try to change to another acetylcholinesterase inhibitor or potentially switch to memantine.
- The patch formulation of rivastigmine (Exelon) is very expensive, but may have a lower chance of causing GI symptoms.
- Discontinue dementia medications altogether.
Love the blog? Get a free gift simply for following! Over 5,000 medication loving healthcare professional have taken advantage of this!